Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 2, 2018, 2:53 PM CDT for 4 counties in Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 2:53 PM CDT (19:53 UTC)
- Expired
- May 2, 2018, 3:34 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 2:56 PM CDT | HAIL 1 | Manson, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
174 WUUS53 KDMX 021953 SVRDMX IAC025-091-151-187-022045- /O.NEW.KDMX.SV.W.0029.180502T1953Z-180502T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 253 PM CDT WED MAY 2 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northern Webster County in central Iowa... Southeastern Pocahontas County in northwestern Iowa... Northeastern Calhoun County in west central Iowa... Southeastern Humboldt County in north central Iowa... * Until 345 PM CDT. * At 253 PM CDT, a severe thunderstorm was located over North Twin Lake, or 7 miles north of Rockwell City, moving east at 55 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Fort Dodge, Manson, South Twin Lake, North Twin Lake, Fort Dodge Regional Airport, Pomeroy, Badger, Twin Lakes, Barnum, Thor, Vincent, Clare, Jolley, Twin Lakes State Park and Frank A Gotch State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4245 9471 4253 9472 4275 9403 4255 9398 TIME...MOT...LOC 1953Z 253DEG 48KT 4251 9461 HAIL...1.00IN WIND...<50MPH $$ Lee
3 follow-up statements
025
WWUS53 KDMX 022010
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
310 PM CDT WED MAY 2 2018
IAC025-151-022019-
/O.CAN.KDMX.SV.W.0029.000000T0000Z-180502T2045Z/
Pocahontas IA-Calhoun IA-
310 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POCAHONTAS AND
NORTHEASTERN CALHOUN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4249 9444 4262 9444 4275 9403 4255 9398
TIME...MOT...LOC 2009Z 253DEG 48KT 4257 9432
$$
IAC091-187-022045-
/O.CON.KDMX.SV.W.0029.000000T0000Z-180502T2045Z/
Webster IA-Humboldt IA-
310 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN WEBSTER AND SOUTHEASTERN HUMBOLDT COUNTIES...
At 309 PM CDT, a severe thunderstorm was located near Fort Dodge
Regional Airport, or 8 miles northwest of Fort Dodge, moving east at
55 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Fort Dodge, Fort Dodge Regional Airport, Badger, Barnum, Thor,
Vincent, Clare and Frank A Gotch State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4249 9444 4262 9444 4275 9403 4255 9398
TIME...MOT...LOC 2009Z 253DEG 48KT 4257 9432
HAIL...1.00IN
WIND...<50MPH
$$
Lee559 WWUS53 KDMX 022025 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 325 PM CDT WED MAY 2 2018 IAC091-187-022045- /O.CON.KDMX.SV.W.0029.000000T0000Z-180502T2045Z/ Webster IA-Humboldt IA- 325 PM CDT WED MAY 2 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR NORTHEASTERN WEBSTER AND SOUTHEASTERN HUMBOLDT COUNTIES... At 325 PM CDT, a severe thunderstorm was located 7 miles west of Eagle Grove, or 10 miles southeast of Dakota City, moving east at 55 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Fort Dodge, Fort Dodge Regional Airport, Badger, Thor and Vincent. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4252 9420 4270 9417 4275 9403 4255 9398 TIME...MOT...LOC 2025Z 253DEG 48KT 4263 9404 HAIL...1.00IN WIND...<50MPH $$ Lee
889
WWUS53 KDMX 022034
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
334 PM CDT WED MAY 2 2018
IAC091-187-022044-
/O.CAN.KDMX.SV.W.0029.000000T0000Z-180502T2045Z/
Webster IA-Humboldt IA-
334 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER AND
SOUTHEASTERN HUMBOLDT COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4252 9420 4270 9417 4275 9403 4255 9398
TIME...MOT...LOC 2033Z 253DEG 48KT 4267 9388
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:41 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 2, 12:41 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1241 PM CDT Wed May 2 2018 .SHORT TERM.../Today through Tonight/ Issued at 344 AM CDT Wed May 2 2018 The bulk of convection has ended across the forecast area early this morning. Storm across Missouri have edged into the south with a few heavy downpours and lightning, but little severe threat at this point. However, on northern edge of the rain shield, strong winds from the south have developed with frequent gusts to 50 mph with a top gust to 54 mph at Chariton. These will continue to migrate east over the next hour or two and eventually subside prior to sunrise as the precipitation continues eastward. Otherwise, the surface front is settling into the state and will continue a slow drop south into the afternoon although becoming nearly stationary by late afternoon. Most of the CAMS models indicate a relatively quiet morning for much of the forecast area although there are hints of an isolated shower/thunderstorm near the boundary where convergence remains stronger. Given this, have generally gone dry in most locations after sunrise although kept some storms near the boundary. Convergence will strengthen into boundary by the afternoon as low level flow backs. MUCapes will be around 2000-2500 j/kg along and south of the front with 40-50kts of deep layer shear. This will certainly be sufficient for large hail production once again along with the potential for damaging wind gusts, especially in the far south in the warm sector. Isolated tornadoes will also be possible with storms near the boundary. SPC has highlighted much of southern Iowa in an enhanced outlook with a very small area of moderate outlooks, mainly from the higher wind threat. Models indicate a forward propagating convective system will pass east northeast through the state during the evening into the early morning hours as the low level jet veers overnight. Localized heavy rainfall remains a concern, given the 1.25-1.50 PWATS and strong moisture transport into the state. Even with all the convection this afternoon and tonight, the front will move little and will actually begin to drift north late tonight ahead of approaching upper system on Thursday. This ongoing warm advection overnight may help isolated/scattered convection to linger late tonight after passage of any convective complex. .LONG TERM.../Thursday through Tuesday/ Issued at 344 AM CDT Wed May 2 2018 By early Thursday morning, the trough and upper low over the western US will be lifting northeastward over the Rockies. At the surface, a 1004mb low pressure will be near north central Kansas at 12z with the stationary boundary extending from this low across southern Iowa or perhaps even northern Missouri. As was previously mentioned, the exact location of this boundary and it's orientation won't be sorted out until after Wednesday's convection wanes. Still expect the typical lull in overall convective activity during the morning hours Thursday per NAM and WRF ARW/NMM. As the trough/upper low approaches Iowa's doorstep by 00z Friday, the surface low will move northeastward through southeast Nebraska into western Iowa. This will help to lift the warm front farther north into Iowa with most models showing the orientation of the boundary from west- southwest to east-northeast somewhere between I-80 to near Highway 20 by late afternoon. Within the warm sector, MLCAPE values will range from 1000 to 2000 J/kg with higher values up towards 3000 J/kg possible over western Iowa if more clearing is realized. There will be plenty of shear with 0-6km bulk shear values in excess of 60 knots supportive of supercell development. Hail will be the primary concern, especially if the NAM, which has more CAPE in the hail growth layer, comes to fruition. Not far behind it will be the tornado threat. With the low pressure entering the state, expect perhaps the best tornado setup out of this multi-day event as winds should back locally in the vicinity of this low and the boundary increasing low level helicity values. Also by Thursday, hydrology concerns will be peaking depending on how and where the rain falls on Wednesday. Much of Wednesday's and Thursday's heavier rain is forecast to fall over the southeastern half of the state, which missed out on much of Tuesday's rains that were focused over central and northern Iowa. The southern 2/3rds of the state is also the part of the state that had a dry April with many areas 2 to 3 inches below normal. While the dryness will allow for infiltration and absorption of rainfall into the soil, if the soil becomes saturated with mainly barren fields, this will lead to increased runoff efficiency and perhaps isolated flash flooding. The trough axis will move east of Iowa Friday morning bringing a break from the stormy and wet weather. Subsidence and drier air will arrive on Friday giving ample sunshine. The upper air pattern will evolve into northwest flow through the weekend. A weak boundary drops through late Saturday into Sunday bringing a chance for showers or thunderstorms. Otherwise, temperatures this weekend into early next week will generally be above normal. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1241 PM CDT Wed May 2 2018 IFR/MVFR stratus remains in place across much of central Iowa either side of a stationary front along a KICL-KAMW-KALO line at 18z. This will remain in place through the afternoon and then gradually lift, coincident with increases in thunderstorm chances into the early evening. Have mentioned most likely periods of thunder, bounded by lesser VCSH chances, but any precip will be capable of producing thunder. Did not mention further to avoid prolonged precip or thunder. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Ansorge AVIATION...Small
Hazardous weather outlook, May 2, 3:59 AM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 359 AM CDT Wed May 2 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-030900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 359 AM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a Slight to Enhanced Risk of severe weather Wednesday. especially during the afternoon and evening hours. Large hail, damaging wind gusts, and isolated tornadoes are possible, especially over central and southern Iowa. This same area may also see locally heavy rainfall and is under a Marginal Risk of excessive rainfall. Minor river flooding also continues along the upper reaches of the Des Moines River basin. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Slight to Enhanced Risk of severe weather continues on Thursday for similar areas as well. Large hail, a few tornadoes, and damaging wind gusts will be possible. There is also the chance for locally heavy rainfall with the eastern half of Iowa under a Marginal Risk of excessive rainfall. Thunderstorm chances will return to the area late Saturday into Sunday; however, severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed from time to time through Thursday, especially from the late afternoon into the evening. Ansorge
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass, Guthrie | 43 min |
| May 1, 8:17 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 43 min |
| May 1, 9:41 PM CDT | Special Weather Statement | DMX | Butler, Grundy, Hardin, Marshall, Tama | 49 min |
| May 1, 10:44 PM CDT | Special Weather Statement | DMX | Marshall, Tama | 31 min |
| May 2, 3:40 PM CDT | Special Weather Statement | DMX | Butler, Cerro Gordo, Franklin, Wright | 65 min |
| May 2, 4:31 PM CDT | Special Weather Statement | DMX | Bremer, Butler | 44 min |
| May 2, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 43 min |
| May 2, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 45 min |
| May 2, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 51 min |
| May 2, 6:28 PM CDT | Tornado Warning | DMX | Ringgold | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.